[adinserter block="1"]
Uncategorized

Russian Opposition Leader Alexei Navalny Poisoned

Russian opposition figure Alexei Navalny is unconscious in hospital with suspected poisoning, his spokeswoman has said.

The anti-corruption campaigner fell ill during a flight and the plane made an emergency landing in Omsk, Kira Yarmysh said on Twitter.

She said they suspect Mr Navalny was poisoned by something mixed in his tea. A hospital has confirmed his admission.

She added: “We suspect that Alexei was poisoned by something mixed into [his] tea. It was the only thing he drank since morning.

“Doctors are saying that the toxic agent absorbed faster through the hot liquid. Right now Alexei is unconscious.”

Ms Yarmysh later tweeted that Mr Navalny was in intensive care, on a ventilator and still unconscious, and that the police had been called.

The Tass news agency reported that the Omsk Emergency Hospital had confirmed his admission and that he was in a serious condition.

Images on social media showed Mr Navalny being taken on a stretcher to an ambulance on the airport runway.

He made a name for himself by exposing official corruption, labelling Mr Putin’s United Russia as “the party of crooks and thieves”, and has served several jail terms.

 

In 2011 he was arrested and imprisoned for 15 days following protests over vote-rigging by Mr Putin’s United Russia party in parliamentary elections.

Mr Navalny was briefly jailed in July 2013 on embezzlement charges but denounced the sentence as political.

He attempted to stand in the 2018 presidential race but was barred because of previous fraud convictions in a case he again said was politically motivated.

Mr Navalny was also given a 30-day jail term in July 2019 after calling for unauthorised protests.

He was taken ill during that jail sentence. Doctors diagnosed him with “contact dermatitis” but he said he had never had any acute allergic reactions and his own doctor suggested he might have been exposed to “some toxic agent”. Mr Navalny also said he thought he may have been poisoned.

Mr Navalny also suffered a serious chemical burn to his right eye in 2017after he was assaulted with antiseptic dye.